You are working in the emergency department on a typically busy day when a 59 year old male presents per EMS. He was found by EMS to be bradycardic, however, a blood pressure was unable to be obtained in the field. EMS starts transcutaneously pacing him and is brought into your ED.

Upon his arrival, the patient is alert and responding to your questions. He appears slightly pale and diaphoretic. He specifically denies chest pain, difficulty breathing, neurological symptoms, nausea and vomiting. He has a past medical history including atrial fibrillation for which he takes Xarelto, diltiazem and atenolol.

Here is his initial EKG:

You astutely notice that the transcutaneous pacer is not capturing, so you turn it off and find that he has a native rate in the 30s.

What is your differential? What would you do at this point?


Overview

Sinus bradycardia, and bradycardia for that matter, represents a large differential diagnosis. The etiology of the patient’s bradycardia may be fairly quickly narrowed down by key historical facts.

The graphic below, taken from Life in the Fast Lane’s post on bradycardia, illustrates the wide differential for bradycardia. Does the patient have chest pain? Signs of ischemia on EKG? Is there an AV block pattern? Any vital sign abnormalities? Possibility of a toxicologic overdose? These questions can help narrow down the differential.

Bradycardia differential, courtesy of Life in the Fast Lane Blog

We know that our patient has a history of atrial fibrillation on atenolol and diltiazem. He denies overdosing on these medications, but also states he does not take these medications on any consistent basis. In this case, we considered AV nodal blocker toxicity as the patient did not have another obvious etiology of his sinus bradycardia.

After a short time, the initial labs come back. These are remarkable for mild hyponatremia of 133, CO2 of 19, Creatinine 1.9 (previously normal), phosphorous 6.8, WBC of 22.1 and negative initial troponin.

Due to his AKI, it is theorized that the patient may have beta blocker toxicity, as atenolol is renally excreted. In beta blocker toxicity, the toxic effects are exacerbated by concomitant calcium channel blockers, which the patient likely had as well. The patient was administered 2L IVF, 2g calcium chloride, 5mg glucagon with improvement of his blood pressure and heart rate into the 50s and 60s.

Approach to Bradycardia

Keeping a wide differential in any case is an important aspect of our jobs. From the figure from LIFTL’s blog, bradycardia can manifest from a large number of different causes. I will focus on the acute management of beta blocker/calcium channel blocker (BB/CCB) overdose, as this is the most likely explanation of the patient’s bradycardia above.

First, you need to decide whether the patient is stable or unstable. The patient was alert, talking in full sentences, and other than being bradycardic, was hemodynamically stable. Initial symptoms of BB/CCB may include nausea, vomiting, and the patient may exhibit bradycardia, AV block pathology and hypotension. This can rapidly progress to refractory shock if not intervened on and can lead to CVA, mesenteric ischemia, seizure and MI.

Initial Management and Considerations

Initial management of BB/CCB overdose should include intravenous fluids, calcium administration, and electrolyte replacement/correction. If the patient becomes unstable at any point in time, then the ACLS protocol for unstable bradycardia should be used as a guide for therapy, which will not be discussed here.

In regards to BB overdose specifically, glucagon may have an effect at reversing some of the downstream effects of beta blockade. Initial glucagon dosing is 3-10mg IVP followed by 3-10mg/hr infusion. It is very beneficial to pre-medicate the patient with Zofran as glucagon will most likely induce nausea and vomiting.

In the simplified diagram below from MedBullets.com, cardiac myocyte contractility can be influenced by the influx of calcium ions by the effects of cAMP. In BB overdose, the BB blocks the beta receptor mediated pathway. Glucagon, however, has a separate receptor, and glucagon itself can mediate the cAMP pathway and increase calcium availability, leading to increased myocyte contractility. The effect of glucagon is not beneficial in CCB overdoses, as CCB block downstream from the cAMP pathway, thus providing no real benefit of glucagon administration in CCB overdoses. Remember that there are two specific beta blockers that will require their own antidotes: sotalol and propranolol. Sotalol causes potassium efflux blockage, leading to long QT and possible development of Torsades de pointes. Propranolol, which causes sodium channel blockade, may lead to QRS widening requiring sodium bicarbonate administration.

Diagram of Beta-blocker and glucagon pathways in the cardiac myocyte

Additional treatment options include high dose insulin-euglycemic therapy (HIET), dopamine/epinephrine/norepinephrine infusions, intralipid and VA ECMO.

Briefly, HIET is largely becoming favored over glucagon for both BB and CCB overdoses. With high-dose insulin, there are multiple physiologic effects of insulin that are thought to be beneficial. This includes increased and direct inotropy, increased intracellular glucose transport (enhanced cardiac myocyte carbohydrate metabolism) and improved lactate clearance which, respectively, can improve CCB/BB induced hypotension, hyperglycemia and metabolic acidosis. Dosing of the initial insulin bolus is 1 unit/kg paired with an ampule of d50, followed by an insulin infusion of 0.5 units/kg/hr – 5 units/kg/hr running with 25g dextrose/hour. Cautiously monitor glucose levels and potassium levels during this infusion. The end goal is to observe improved clinical parameters of increased cardiac ejection fraction, improved blood pressure and improved heart rate.

Lastly, additional therapies which may be used as a last resort include vasopressor agents to augment cardiac output and blood pressure. There is no vasopressor in particular that has been shown to be superior. If you ask a cardiologist, they may want dopamine initiated in favor of norepinephrine or epinephrine. Intralipid may be considered in refractory cases and in those cases which have hemodynamic instability. Intralipid may have a role as CCB are fairly lipid soluble. Intralipid may be administered as a 1.5mL/kg bolus, followed by a 0.5mL/kg/minute infusion for up to one hour with one additional bolus that can be repeated. If poor inotropy is thought to be the main concern, and Is refractory to all previous therapies, VA ECMO can be initiated if available at your institution.

Take-Home Point

In your next patient with sinus bradycardia, consider beta blocker/calcium channel blocker toxicity as a potential cause. If plausible, consider the management options detailed above; you just may make a difference!

Faculty Reviewer: Emily Mills, MD

References

Greene SL, Gawarammana I, Wood DM, Jones AL, & Dargan PI (2007). Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study. Intensive care medicine, 33 (11), 2019-24 PMID: 17622512

High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clin Toxicol (Phila). 2011 Apr;49(4):277-83. doi: 10.3109/15563650.2011.582471.

High-dose insulin therapy for calcium-channel blocker overdose. Ann Pharmacother. 2005 May;39(5):923-30. Epub 2005 Apr 5.

Levine M, Curry SC, Padilla-Jones A, Ruha AM. Critical care management of verapamil and diltiazem overdose with a focus on vasopressors: a 25-year experience at a single center. Annals of emergency medicine. 62(3):252-8. 2013.

St-Onge M, Dubé PA, Gosselin S, et al. Treatment for calcium channel blocker poisoning: a systematic review. Clinical toxicology (Philadelphia, Pa.). 52(9):926-44. 2014.

(Visited 100 times, 1 visits today)
mm

Ben Duncan, MD

EM Resident
Class of 2020

More Posts

Leave a Reply

Your email address will not be published. Required fields are marked *